Nearly all drugs have side effects and interactions with other drugs, which sometimes makes their use problematic and confusing.
In the UK, generic named drugs are used when the patient is admitted into hospital even if they take a Brand Named drug because the vast majority of doctors will immediately be able to identify the class of drug, its mode of action and the dose range.
Writing Brand Names on a drug chart is discouraged as some hospitals will not stock that Brand of drug with them only having the cheaper generic drug available.
It is always important to check that the doses are correct because it may have been previously prescribed wrongly. Simply continuing a drug because another doctor wrote it up is clearly incorrect without first considering if the patient needed it in the first place or whether they still continue to need it or whether there are better drugs available (with less side effects and better efficiacy) to take its place.
I know of some doctors who have seen patients admitted into hospital taking three or four different benzodiazepine drugs and two or three anti-psychotic drugs and they have had the associated side effects as a result. Why? Well perhaps, the drugs were not checked and new ones added in. Sometimes, the patient does not even know what they are taking and when they get home from hospital, they continue taking the previous drugs from another clinic plus the newly prescribed ones, which if not careful, leads to polypharmacy and potentials for side effects and toxicity.
The UK has a GP system where a patient is assigned a local General Practitioner. When the patient has an ailment, they go to see their GP. They do not have any choice of other facility although they may wish to see one of the several doctors working in such GP practises.
All the drugs are updated on computer and there is an automatic warning of side-effects and drug interactions alerting the GP in case of an error.
If a patient is admitted to hospital and the drugs are not known, then a quick call to the GP practise and hey presto, the drugs are available to the hospital doctor-- unless it is 2am!!
In Japan, there is perhaps too much choice with patients flitting from one hospital to another getting second, third or fourth opinions, with drugs being prescribed here and there, perhaps without knowledge of the patient visiting other institutions making such prescribing somewhat concerning.
Even if the patient is admitted, it can be impossible to find out where the patient has previously visited or to obtain proper information. There is no apparent interlinking between local clinics and hospitals to aide the patient care.
Hence, coming back to the point, it is evermore important to take a detailed and comprehensive drug history.
Checking drug levels such as digoxin, phenytoin etc may provide important clues.
For example, I recently saw a 75 year old male who was 'off legs' and falling over with double vision. He was taking phenytoin for seizures secondary to a previous cerebral infarction (stroke). Examination revealed cerebellar signs including horizontal sustained nystagmus and positive dysdiadochokinesis plus generalised absence of reflexes-- all consistent with chronic phenytoin toxicity.
I hope that by reading this blog, residents will give the drug history more emphasis and give consideration that the drugs may in fact, be causing the problem rather than some weird and wonderful obscure syndrome. Remember, common things are common and when you hear hooves it is usually horses rather than zebras!
If you would like further information / advice then please leave a message.